|to take, or not to take indinavir?
Feb 12, 1997
I have been taking for a year A.Z.T.plus 3T.C. and either indinavir or placebo, on the Avanti II trial in the U.K. I am waiting for my viral load to come back to indicate whether or not I've been on the protease inhibitor. If I discover that I have not been on indinavir are you able to reccomend what protease inhibitor I should be considering or should I go with the Indinavir? and please could you indicate the benefits/pitfalls of this combination tharapy. Yours sincerely Drew.
| Response from Dr. Cohen
Drew, First, the viral load will not necessarily tell you whether you've been on the protease inhibitor. It could be low as a result of AZT/3TC therapy, or it could be high if your were on all three drugs and had become resistant.
If your viral load is high, it's important that you not just add indinavir or any other protease inhibitor to the AZT/3TC. It will be necessary to change your nucleoside analogs to keep from becoming resistant to the new protease inhibitor.
As for which protease inhibitor to take, you have a number of choices. You have to decide which one is best for you, given that your goal is 100% compliance with the medication. Indinavir, ritonavir, and nelfinavir are all highly effective, and the choice is based mostly on tolerability and convenience. Indinavir is generally well-tolerated but inconvenient: you take two capsules every eight hours on an empty stomach. Ritonavir is convenient (twice daily with meals) but has a lot of side effects in the first month or two. Nelfinavir is a bit of a compromise: more convenient than indinavir (three times daily with meals) and better tolerated than ritonavir (causes mild diarrhea). Nelfinavir also has a different resistance pattern, so that people who become resistant to it may still be able to benefit from the other protease inhibitors.
Saquinavir is very effective when combined with protease inhibitors that increase its serum levels (like ritonavir or nelfinavir) but not so potent by itself.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.